Naturally occurring symptoms may be mistaken for side-effects of a common drug that may result in them wrongly stopping treatment, according to a UK study.
It found women at high risk of breast cancer who were taking the hormone therapy tamoxifen as a preventative were less likely to continue with the drug if they suffered nausea and vomiting.
“It’s important to manage expectations and provide accurate information”
The International Breast Cancer Intervention Study (IBIS-I), funded by Cancer Research UK, looked at whether the drug could reduce the risk of cancer developing in women at high risk of getting it.
However, researchers found that women who experienced symptoms like vomiting after starting tamoxifen were more likely to stop taking the drug.
Potentially more importantly, the latest analysis of data from IBIS-I has revealed that women given a placebo who experienced the same symptoms were equally as likely to stop.
It suggests that some symptoms due to other causes, were being mistaken for side effects of tamoxifen, according to new data presented today at the San Antonio Breast Cancer Symposium.
Previous results from the IBIS-1 trial showed that tamoxifen cut incidence of breast cancer among women at a high risk of the disease by over 30%. The preventive effects last for more than 20 years.
Symptoms may be ‘mistaken’ for tamoxifen side effects
However, a third of women on the trial did not continue with treatment for the recommended five years.
In this new analysis of the trial data, researchers from Leeds University and Queen Mary University of London looked at symptoms that may have led to women not taking the full course of therapy.
While some women who stopped the medication experienced menopausal side effects, including hot flushes and gynaecological changes, others may have stopped after mistakenly linking vomiting and nausea to the drug.
The finding suggests that lack of understanding of what may be causing certain symptoms could be an important barrier to some women continuing with tamoxifen, said the researchers.
The highest drop-out rates occurred within the first 12 months of the IBIS-1 trial, they said, highlighting a period during which interventions to support women should be targeted.
“Research to understand more about the side effects is vital to offering appropriate support”
Study author Dr Samuel Smith, from the University of Leeds, said the findings had implications for how clinicians talked to patients about the benefits and side effects of preventive therapies.
“It’s important to manage expectations and provide accurate information on the likelihood of experiencing specific side effects and how these differ from symptoms that women may experience anyway,” he said.
“The high drop-out rate observed in the early stages of the trial suggest that more support is needed to help women understand and manage side effects that may be linked to their treatment,” he said.
Sarah Williams, Cancer Research UK’s health information manager, added: “While drugs such as tamoxifen and anastrozole can cut the risk of the disease, they do cause side effects.
“Research like this to understand more about the side effects women experience and the decisions this leads them to make, is vital to offering them appropriate support,” she said.